Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 72, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 1999, 3:01 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1999, 3:01 PM MDT (21:01 UTC)
- Expired
- Jul 18, 1999, 4:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Huerfano County, CO, Las Animas County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 182058 RRA SVRPUB COC055-071-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 301 PM MDT SUN JUL 18 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUERFANO COUNTY IN SOUTHEASTERN COLORADO WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 400 PM MDT * AT 300 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTH SOUTHWEST OF WALSENBURG MOVING NORTH AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTY OF NORTHWEST LAS ANIMAS AND SOUTHERN HALF OF HUERFANO COUNTIES THROUGH 330 PM MDT AND VICINITY OF WALSENBURG BY 350 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. JK/DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:46 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 18, 1:46 PM MDT, 1 hour 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 146 PM MDT SUN JUL 18 1999 CWA UNDER THE INFLUENCE OF THE RING OF FIRES WESTERN EDGE THROUGH SHORT RANGE PERIOD WITH THE THREAT OF SHRA/TSRA. TNGT-TUE: LATEST SATELLITE...REGIONAL 88D...AND LIGHTNING DETECTION IMAGERY SHOWED SHRA/TSRA DEVELOPING FROM NM INTO CENTRAL CO. THIS IS IN RESPONSE TO DESTABILIZING AIR MASS AND SEVERAL MINOR MID-LEVEL SHORTWAVES ROTATING ALONG THE BACKSIDE OF LARGE UPPER LEVEL ANTICYCLONE OVER THE HEARTLAND OF THE U.S. LONGWAVE TROUGH STILL JUST OFF THE WEST COAST WITH NUMEROUS SHORTWAVES EJECTING EASTWARD. MAIN QUESTION TONIGHT IS THE ACTUAL SHRA/TSRA COVERAGE. NOT MUCH GOING ON NOW AS CONVECTIVE INHIBITION IS TOTALLY GONE...BUT ITS STILL EARLY. ONLY THING TO KEY ON...AS MENTIONED BY PREVIOUS FORECASTER...IS UPPER DIV-Q FEATURE MOVING ACROSS CWA TONIGHT. 300- 200MB PVU ANOMALY IS HAVING TEMPORAL AND SPATIAL CONTINUITY PROBLEMS WITH PREVIOUS RUN. LATEST RUN WANTS TO SLOW IT DOWN AND NOT MOVE THROUGH CWA UNTIL MON...AND IS ALSO FURTHER EAST AND WEAKER. LIKELY DIDNT WORKOUT TOO WELL LAST NIGHT...BUT WITH SCATTERED SHRA/TSRA ALREADY GOING IN PIKES PIKE REGION AND SANGRE DE CRISTOWET MOUNTAINS...WILL STICK WITH CONTINUITY AND CONTINUE LIKELY WORDING FOR MOUNTAINS AND I-25 CORRIDOR. LOWER/MID TROPOSPHERE FLOW IS FAIRLY WEAK. PWINS ARE A TAD LOWER THAN YESTERDAY...BUT ISOLATED HEAVY RAINFALL AMOUNTS ARE NOT OUT OF THE QUESTION...ESPECIALLY IF WE START GETTING CELL MERGERS. OVERALL SYNOPTIC SCALE PATTERN TO PERSIST THROUGH SHORT RANGE FORECAST PERIOD. LARGE UPPER HIGH TO REMAIN EAST OF CWA...AS A SERIES OF MID-LEVEL SHORTWAVES COME ON SHORE IN THE WEST AS ANOTHER CLOSED LOW TAKES AIM ON THE PACIFIC NORTHWEST. PATTERN ELEMENT MISSING FOR A RETROGRADING UPPER HIGH TOWARDS THE CWA IS SIGNIFICANT TROUGHING IN THE NORTHEAST U.S. WITH THIS IN MIND...MID- LEVEL THETA-E RIDGE TO REMAIN OVER CO THROUGH TUE AND CONTINUE THE THREAT OF MAINLY AFTERNOON/OVERNIGHT RING OF FIRE SHRA/TSRA ACTIVITY. HIGHEST POPS WILL BE IN THE WESTERN PORTION OF CWA WITH THE LOWEST IN THE EXTREME EAST. PLAN CONTINUE SEASONAL DIURNAL TEMPERATURE SWINGS THROUGH TUE. MAY KEEP ADDING ON A FEW DEGREES TO HIGHS EACH DAY. EXTENDED(WED-FRI): MRF HAS CHANGED ITS TUNE BY KEEPING LARGE UPPER ANTICYCLONE IN THE CENTRAL PLAINS/MIDWEST ON WED/THU WITH LONGWAVE TROUGHING ALONG THE PACIFIC COASTLINE. PERSISTENCE THE BEST WAY TO GO...GIVEN JULY CLIMATOLOGY. GIVEN PAST MRF RUNS...NOT SURE IF IM BUYING UPPER HIGH BUILDING INTO CO ON FRI. MRF MAY BE OVERDOING CLOSED LOW OFF PACIFIC NORTHWEST COAST. ALSO...LACK OF STRONG TROUGHING NOT NOTED IN THE EASTERN U.S. WILL CONTINUE THE GENERIC CHANCE WORDING JUST ABOUT EVERYWHERE...EXCEPT THE SOUTHEAST FRI. HIGH TEMPERATURES COULD BE FLIRTING WITH 100 DEGREE MARK IN SOUTHEAST THU/FRI...IF UPPER HIGH SHIFTS FURTHER WESTWARD. UPPER RIDGING PROGD TO BE VERY STRONG BY NEXT WEEKEND AS FLOW BECOMES MORE MERIDIONAL. ONLY TIME WILL TELL .PUB...NONE. METZE
In the hours before
Special weather statement, Jul 18, 11:31 AM MDT, 3 hours 30 minutes before
COZ058>081-182000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1131 AM MDT SUN JUL 18 1999 .THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT... WITH DAYTIME HEATING AND AN UNSTABLE ATMOSPHERE...UNORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS INCLUDING ADJACENT PLAINS AND VALLEYS AFTER 100 PM. THEY WILL SLOWLY DRIFT EASTWARD ACROSS THE COLORADO PLAINS LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM STRONGER THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN. ANY LOCALLY HEAVY RAIN MAY LEAD TO MINOR URBAN OR SMALL STREAM FLOODING. AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW MEXICO TONIGHT...COULD KEEP THE SHOWER AND THUNDERSTORM ACTIVITY GOING MUCH OF THE NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. IF YOU BECOME AWARE OF HEAVY RAINFALL OR FLOODING IN YOUR AREA... PLEASE RELAY THIS INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
Special weather statement, Jul 18, 11:31 AM MDT, 3 hours 30 minutes before
COZ058>081-182000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1131 AM MDT SUN JUL 18 1999 .THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT... WITH DAYTIME HEATING AND AN UNSTABLE ATMOSPHERE...UNORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS INCLUDING ADJACENT PLAINS AND VALLEYS AFTER 100 PM. THEY WILL SLOWLY DRIFT EASTWARD ACROSS THE COLORADO PLAINS LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM STRONGER THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN. ANY LOCALLY HEAVY RAIN MAY LEAD TO MINOR URBAN OR SMALL STREAM FLOODING. AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW MEXICO TONIGHT...COULD KEEP THE SHOWER AND THUNDERSTORM ACTIVITY GOING MUCH OF THE NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. IF YOU BECOME AWARE OF HEAVY RAINFALL OR FLOODING IN YOUR AREA... PLEASE RELAY THIS INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.